Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 167, NWS North Platte, NE

July 4, 2006Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2006, 3:36 PM MDT for Garden County, Nebraska. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 3:36 PM MDT (21:36 UTC)
Expired
Jul 4, 2006, 4:00 PM MDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:43 PM MDTHAIL 0.88Oshkosh, NE
Jul 4, 3:50 PM MDTTSTM WND DMGOshkosh, NE60+ MPH WINDS FELLED LARGE TREES ONE OF WHICH DAMAGED LOCAL MOTEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 042137
SVRLBF
NEC069-042200-
/O.NEW.KLBF.SV.W.0167.060704T2136Z-060704T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM MDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 400 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OSHKOSH...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK BY 350 PM MDT...
  LEWELLEN...7 MILES WEST OF ASH HOLLOW STATE HISTORICAL PARK AND 8
  MILES NORTHWEST OF WINDLASS HILL BY 400 PM MDT...

HAIL UP TO DIME SIZE INCHES IN DIAMETER HAS BEEN REPORTED IN OSHKOSH 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4153 10210 4148 10243 4124 10231 4124 10207

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 042145
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT TUE JUL 4 2006

NEC069-042200-
/O.CON.KLBF.SV.W.0167.000000T0000Z-060704T2200Z/
GARDEN NE-
345 PM MDT TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTH CENTRAL GARDEN COUNTY...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OSHKOSH...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEWELLEN...6 MILES WEST OF ASH HOLLOW STATE HISTORICAL PARK AND 7
  MILES NORTHWEST OF WINDLASS HILL BY 400 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4153 10210 4148 10243 4124 10231 4124 10207

$$

CDC
000 
WWUS53 KLBF 042200
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT TUE JUL 4 2006

NEC069-042208-
/O.EXP.KLBF.SV.W.0167.000000T0000Z-060704T2200Z/
GARDEN NE-
358 PM MDT TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARDEN COUNTY
EXPIRES AT 400 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. NO ADDITIONAL 
SEVERE WEATHER IS EXPECTED AT THIS TIME. 

CONDITIONS WILL REMAIN SOMEWHAT FAVORABLE FOR ISOLATED SEVERE 
THUNDERSTORMS THROUGH EARLY THIS EVENING.

LAT...LON 4153 10210 4148 10243 4124 10231 4124 10207

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:58 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 4, 1:58 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT TUE JUL 4 2006

.DISCUSSION...
HEAVY RAIN EVENT SETTING UP ACROSS SOUTHWEST NEB. WILL PLAY THE
CLIMO GAME AND LAY DOWN A FFA ACROSS THE SOUTHWEST FOR TONIGHT
PERIOD. MODEL SKILL IS UNCERTAIN. EXPECT SLOW MOVING MULTICELL
CLUSTERS IN A SEMITROPICAL ENVIRONMENT COULD COALESCE INTO A 5 INCH
OR MORE RAIN CENTER WHICH WOULD DRIFT THRU SW NEB. WONT INCLUDE
LINCOLN COUNTY IN THE FFA ATTM. GUIDANCE IS HIGH THERE AND EVENTS OF
THIS TYPE TYPICALLY MOVE THRU THE REPUBLICAN VALLEY.

THIS PRESUMABLY IS IT FOR THE RAINFALL. ALTHOUGH THE WRF IS VERY
MOIST...NO SIGNIFICANT TRIGGER IS INDICATED IN THE MODEL. THE GFS
IS ALSO SILENT AFTER TONIGHT.

TEMPS THEN ARE A BLEND OF THE TWO MODELS. IN THE EXTENDED FCST THE
GFS CONTINUES TO SUGGEST A STG WAA PATTERN SETTING UP. THE ATM IS
EXPECTED TO REMAIN MOIST AND CAPPED SO TEMPS HAVE BEEN HELD IN THE
HUMID 90S.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FFA TONIGHT SOUTHWEST NEB.

CDC
Hazardous weather outlook, Jul 4, 2:28 PM MDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT TUE JUL 4 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-051200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT TUE JUL 4 2006 /228 PM MDT TUE JUL 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TONIGHT ACROSS WESTERN
NEBRASKA...MAINLY WEST OF HIGHWAY 183. THE MAIN THREAT FROM THESE
STORMS WILL BE HEAVY RAINFALL...HOWEVER ISOLATED SEVERE STORMS
WITH LARGE HAIL WILL BE POSSIBLE THIS EVENING. TROPICAL MOISTURE
AND SLOW STORM MOVEMENTS WILL INCREASE THE RISK FOR RAINFALL RATES
AT OR ABOVE AN INCH PER HOUR AND LEAD TO LOCALIZED FLOODING. WITH
MANY PEOPLE PLANNING OUTDOOR ACTIVITIES THIS EVENING...TAKE
PRECAUTIONS FOR AVOIDING THE FREQUENT CLOUD TO CLOUD LIGHTNING
EXPECTED WITH THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE ACROSS THE SANDHILLS
INTO THE PANHANDLE EACH AFTERNOON AND EVENING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

CLB/13

In the hours before

Local storm report, Jul 4, 1:38 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             7 N CHAPPELL            42.31N 98.75W
07/04/2006  E0.75 INCH       HOLT               NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:39 PM MDTSevere Thunderstorm WarningLBFArthur51 min
Jul 4, 1:17 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden43 min
Jul 4, 2:10 PM MDTFlash Flood WatchLBFChase, Deuel, Frontier, Hayes, Keith, Perkins6 hr
Jul 4, 4:14 PM MDTSevere Thunderstorm WarningLBFChase18 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.